Gangrene due to ergot toxicity

This 44 year old woman presented to the emergency department with an acute on chronic onset of bilateral leg pain.For the  previous several weeks she complained of cool limbs and difficulty walking.She was a heavy smoker  and had a lonstanding history of migraine headaches for which she had been treated with various  prescription medications.She intermittently took Ergotamine , a caffergot derivative for these headaches which were quite disabling.On presentation to hospital the history was  somewhat clouded.The patient herself stated she had not ingested  caffergot for over a week.The following day ,however, the history changed such that she was taking 4-5 per day up until the day of admission

B

A

Clinical examination showed a frail  women ,very anxious ,with grossly ishemic limbs.The legs were cold to high thigh.The patient had no groin pulse or distally.Range of movement was impaired.The feet were cadaveric and cold with blotches of cyanosis( A& B ).She was immediately heparinized and nursed in the ischemic bed routine. When the full history become available  an urgent angiogram was done and the patient started on intravenous nitroprusside,hydralazine  plus continuous heparin therapy.

The  initial doppler asssessment revealed faint signals at the femoral vessels but no popliteal or pedal pulses.The angiogram below demonstarted the classical peripheral  vasospasm seen in  in ergot toxicity.This is particulary evident in the distal iliac , femoral,popliteal and distal vessels(C & D & E )

D

C

E

Over the next 48 hours both legs showed rapid improvement ( warmth and return of doppler signals).By 72 hours triphasic doppler flow was evident in both the anterior and posterior  arteries at the ankle.However,despite return of flow ,small vessels thrombosis did not improve and  gangrene demarcated  in the distal 2/3 of the foot(  progressive change F&G, culminating in H & I & J)

G

H

F

J

I

Although one leg  was salvagable by transmetatarsal amputation , the patient elected bilateral below-knee amputations.Her hospital course was complicated by phantom pain with a prolonged rehabilitation.Pain control was obtained with Ketamine.She was discharged  and made ambulatory with bilateral below -knee prostheses.
Most reported cases of ergot toxicity present reversible ishemic histories  This case is unique in that both legs were lost to gangrenene despite the return of pulses.Physicians treating migraines should be aware of this phenomenon which is not necessarily dose related.All physicians seeing ichemic limbs, paricularly those of acute onset, should be aware of this  and intiate appropriate early measures.

WEB REFERENCE: